Tennessee, 2019

Flash Flood in Tennessee, August 20, 2019

August 20, 2019 · NWS MEG · 1 event in 1 county or zone

Scattered slow moving thunderstorms resulting in heavy rainfall which led to flash flooding in parts of Shelby County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Scattered slow moving thunderstorms resulting in heavy rainfall which led to flash flooding in parts of Shelby County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 20, 6:52 PM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 20, 6:52 PM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
752 PM CDT Tue Aug 20 2019

.UPDATE...Evening Update.

&&

.DISCUSSION...

We have a very active radar this evening, but it looks worse than
it is. The line of storms has become downdraft dominant as they
moved into the Midsouth. So far we have seen gusts mostly in the
30-40 kt range, with the strongest wind ahead of the line of
storms as the outflow rushes South. Wind should reach the Memphis
Metro area by about 8 PM...likely in the 20-30 mph range. The
additional ground moisture may result in at least patchy fog
tonight. Temperatures behind the outflow boundary have cooled
abruptly from the low to middle 90s into the lower 70s. Jonesboro
is cooler now at 73 degrees then they were at Sunrise this
morning at 76. Coverage and intensity of storms should continue to
diminish over the next few hours.

30

&&

.PREV DISCUSSION... /issued 603 PM CDT Tue Aug 20 2019/

Heat indices have climbed above 105 degrees across much of the
area. Expect a repeat tomorrow as the upper ridge remains over the
Southern Plains and dewpoints pool ahead of an approaching cold
front. Highs will once again be in the mid 90s.

Convection has developed along old outflow boundaries across
Missouri and Illinois leftover from this mornings convection.
Several of the CAM models show this convection pushing into
Northeast Arkansas, the Missouri Bootheel, and West Tennessee
between 5-7 PM and then dying out this evening along the I-40
corridor. Some storms could be strong to severe.

Another round of convection is expected to occur tomorrow
late afternoon and evening as almost a repeat scenario occurs as
convection will develop along old outflow boundaries from whatever
develops tonight near the front that is located near the
Iowa/Missouri border.

Increased chances for showers and thunderstorms will occur
Thursday through the weekend as the cold front slowly moves into
the area and stalls out. Don't think it will be a complete wash
out during this time period, but just off and on periods of
showers and thunderstorms. Will be able to pinpoint timing better
once the time period gets within the range of the CAM models.

Temperatures through this period will generally be in the mid to
upper 80s due to convection and cloud cover.

KRM

.AVIATION...00Z TAFs

Convective complex near MO Bootheel/far NW TN gradually shifting
south over the next few hours this evening. Activity appears to
be weakening at this moment somewhat but still expecting
potential for VCTS/short term tempos for JBR/MKL 00-02Z, and MEM
01-03Z. Light S winds will veer N between 8-10 kts with the
weak convective line, then become light S winds again for the
remainder of the night. S winds will increase to 5-8 kts by
Wednesday afternoon. Potential exists for some showers and
thunderstorms late Wednesday afternoon but will only carry VCSH
for now as confidence isn't high in this TAF set. Patchy fog may
develop at MKL towards sunrise Wednesday. Otherwise, VFR conditions
should prevail outside of thunderstorms.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 8 PM CDT Wednesday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Heat Advisory until 8 PM CDT Wednesday for Dunklin-Pemiscot.

MS...Heat Advisory until 8 PM CDT Wednesday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Heat Advisory until 8 PM CDT Wednesday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Aug 20, 4:09 AM CST, 15 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
509 AM CDT Tue Aug 20 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-211215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
509 AM CDT Tue Aug 20 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A heat advisory is in effect for the entire Mid-South. Afternoon
and early evening heat indices of 105 degrees or greater are
expected.

A few strong to severe storms are possible across Northeast
Arkansas, the Missouri Bootheel and Northwest Tennessee this
afternoon and evening. Damaging wind will be the main threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A heat advisory is in effect through Wednesday evening. Afternoon
and early evening heat indices of 105 degrees or greater are
expected.

A few strong to severe storms are possible north of I-40
Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible north of I-40 this afternoon.

In the hours before

Special weather statement, Aug 20, 4:24 PM CST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
524 PM CDT Tue Aug 20 2019

TNZ002>004-020-021-202300-
Carroll TN-Weakley TN-Obion TN-Henry TN-Gibson TN-
524 PM CDT Tue Aug 20 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Northwestern Carroll County in western Tennessee...
Weakley County in western Tennessee...
Eastern Obion County in western Tennessee...
Western Henry County in western Tennessee...
Northern Gibson County in western Tennessee...

At 523 PM CDT...a strong thunderstorm producing winds up to 40 mph
was located near Latham, or near Martin, moving south at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Carroll...Weakley...eastern Obion...western
Henry and northern Gibson Counties should monitor this storm closely.

LAT...LON 3604 8835 3609 8910 3650 8904 3650 8836
TIME...MOT...LOC 2223Z 008DEG 41KT 3639 8875
Special weather statement, Aug 20, 5:19 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
619 PM CDT Tue Aug 20 2019

ARZ018-026>028-MOZ113-115-TNZ019-048-050-202345-
Poinsett AR-Greene AR-Craighead AR-Mississippi AR-Pemiscot MO-
Dunklin MO-Lauderdale TN-Dyer TN-Haywood TN-
619 PM CDT Tue Aug 20 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 PM CDT
FOR...

Northern Poinsett County in eastern Arkansas...
Southern Greene County in eastern Arkansas...
Craighead County in eastern Arkansas...
Mississippi County in eastern Arkansas...
Southwestern Pemiscot County in southeastern Missouri...
Southern Dunklin County in southeastern Missouri...
Lauderdale County in western Tennessee...
Southwestern Dyer County in western Tennessee...
Northwestern Haywood County in western Tennessee...

At 616 PM CDT...a gust front associated with showers and
thunderstorms over Northeast Arkansas to the Missouri Bootheel
extended along a line extending from near Dyersburg to near
Fontaine. Movement was south at 35 mph. Wind gusts between 35 to 45
mph are possible with the gust front over the next 30 minutes until
it weakens.

LAT...LON 3588 9097 3588 9087 3604 9084 3614 9076
      3615 9081 3601 8931 3561 8944 3562 8958
      3565 8962 3563 8980 3570 9104
TIME...MOT...LOC 2316Z 003DEG 30KT 3598 8933 3607 9081
Special weather statement, Aug 20, 6:00 PM CST, 2 hours before
Special Weather Statement
National Weather Service Memphis TN
700 PM CDT Tue Aug 20 2019

TNZ054-055-210030-
Henderson TN-Decatur TN-
700 PM CDT Tue Aug 20 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 730 PM CDT
FOR...

Southeastern Henderson County in western Tennessee...
Decatur County in western Tennessee...

At 659 PM CDT...a strong thunderstorm producing hail up to penny
size hail and winds at least 40 mph was located over Parsons, or 9
miles southeast of Natchez Trace State Forest, moving south at 10
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Henderson and Decatur Counties should monitor
this storm closely.

LAT...LON 3540 8798 3540 8803 3542 8806 3540 8809
      3541 8822 3542 8823 3542 8836 3574 8819
      3573 8803 3571 8803 3566 8802 3562 8804
      3551 8797 3549 8798 3547 8803 3544 8804
      3543 8803 3542 8798
TIME...MOT...LOC 2359Z 003DEG 11KT 3564 8815
Special weather statement, Aug 20, 6:56 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Memphis TN
756 PM CDT Tue Aug 20 2019

ARZ036-048-MSZ001>004-TNZ088>090-210145-
St. Francis AR-Crittenden AR-Tippah MS-Marshall MS-DeSoto MS-
Benton MS-Hardeman TN-Fayette TN-Shelby TN-
756 PM CDT Tue Aug 20 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 845 PM CDT
FOR...

Eastern St. Francis County in eastern Arkansas...
Crittenden County in eastern Arkansas...
Northwestern Tippah County in northeastern Mississippi...
Northern Marshall County in northwestern Mississippi...
Northern DeSoto County in northwestern Mississippi...
Northern Benton County in northeastern Mississippi...
Western Hardeman County in western Tennessee...
Fayette County in western Tennessee...
Shelby County in western Tennessee...

At 755 PM CDT...a gust front is producing 30 to 40 mph winds along a
line extending from Marion to 6 miles east of Eads to 8 miles north
of Lagrange. Movement was south at 35 mph.

LAT...LON 3514 9055 3515 9050 3526 9051 3534 9048
      3530 8957 3534 8903 3480 8891 3485 8944
      3492 9062
TIME...MOT...LOC 0055Z 345DEG 31KT 3519 9022 3524 8955 3516 8917
Special weather statement, Aug 20, 7:51 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
851 PM CDT Tue Aug 20 2019

MSZ001-002-TNZ088-210215-
Marshall MS-DeSoto MS-Shelby TN-
851 PM CDT Tue Aug 20 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 915 PM CDT
FOR...

Northwestern Marshall County in northwestern Mississippi...
Northeastern DeSoto County in northwestern Mississippi...
Southeastern Shelby County in western Tennessee...

At 851 PM CDT...a strong thunderstorm producing winds between 40 to
45 mph was located near Southeast Memphis, or near Olive Branch,
moving south at 20 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Marshall...northeastern DeSoto and
southeastern Shelby Counties should monitor this storm closely.

LAT...LON 3512 8994 3511 8964 3499 8964 3477 8973
      3477 8983 3480 9006
TIME...MOT...LOC 0151Z 012DEG 18KT 3502 8984

The radar

The Memphis radar (KNQA), 28 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Shelby

When
August 20, 8:00 PM CST to 9:00 PM CST
Where
Shelby County, 1.54 mi NNE of Germantown to 1.43 mi NNE of Germantown
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.099, -89.806

Wiley Avenue was flooded in Germantown.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2019Every state in 2019This day in weather historyWarnings in Tennessee, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852809.